Skip to content

Substance Abuse and Addiction Health Center

Font Size

Barbiturate Abuse

Barbiturate Abuse Symptoms continued...

People who abuse barbiturates use them to obtain a “high,” which is described as being similar to alcohol intoxication, or to counteract the effects of stimulant drugs.

  • In small doses, the person who abuses barbiturates feels drowsy, disinhibited, and intoxicated. 
  • In higher doses, the user staggers as if drunk, develops slurred speech, and is confused. 
  • At even higher doses, the person is unable to be aroused (coma) and may stop breathing. Death is possible. 

It is important to note that the difference between the dose causing drowsiness and one causing death may be small. In the medical profession, this difference is called a narrow therapeutic index, which is the ratio of a drug's toxic dose to its therapeutically desirable dose. This is the reason why barbiturates are dangerous. It is also why barbiturates are not often prescribed today.

In addition to having a narrow therapeutic index, barbiturates are also addictive. If taken daily for longer than about 1 month, the brain develops a need for the barbiturate, which causes severe symptoms if the drug is withheld.

Symptoms of withdrawal
 

Symptoms of withdrawal or abstinence include tremors, difficulty sleeping, and agitation. These symptoms can become worse, resulting in life-threatening symptoms, including hallucinations, high temperature, and seizures.

Pregnant women taking barbiturates can cause their baby to become addicted, and the newborn may have withdrawal symptoms.

When to Seek Medical Care

The doctor cannot give appropriate treatment for barbiturate abuse over the telephone. Observation at a hospital emergency department is necessary.

If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by a doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably.

  • If the person is drowsy or you are unable to arouse the person (if he or she seems to be in a coma), call 911 for emergency medical transport and immediate treatment in the ambulance.
  • Bring any leftover pills, pill bottles, or other medicines to the hospital that the person may have taken.

Exams and Tests

A urine test can readily identify barbiturate use. Diagnosis in a hospital emergency department, however, concentrates on diagnosing other potential reasons for the person to be drowsy, such as other drugs taken, head injury, stroke, infection, or shock. These diagnostic efforts take place while the person is being treated.

In general, the person will have an IV started and blood will be drawn. An ECG (electrocardiogram) will be performed to evaluate the person’s heart rhythm. Other diagnostic efforts depend on the specific situation.

Today on WebMD

pills pouring from prescription bottle
Video
Hangover Myths Slideshow
Slideshow
 
Woman experiencing withdrawal symptoms
Article
prescription medication
Article
 
Hands reaching for medicine
Article
overturned shot glass
Article
 
assortment of medication
Article
How to Avoid Social Drinking
Article